Alert archive / Michigan / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 9, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at May 15, 2025, 11:50 PM EDT for Gladwin County, Missaukee County, Roscommon County, Michigan. It was in force for 44 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 15, 2025, 11:50 PM EDT (03:50 UTC)
- Expired
- May 16, 2025, 12:34 AM EDT
- In force
- 44 min
- Issued by
- NWS Gaylord, MI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Gladwin County, MI, Missaukee County, MI, Roscommon County, MI
The radar
The NCL Michigan radar (KAPX), 82 km from the middle of the area, began a volume at 03:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 16, 12:05 AM EDT | TSTM WND GST 41 | 1 Ese Roscommon County, MI | ASOS station KHTL Houghton Lake - Roscommon County Airport. |
| May 16, 12:05 AM EDT | NON-TSTM WND GST 41 | 1 Ese Roscommon County, MI | ASOS station KHTL Houghton Lake - Roscommon County Airport. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 15, 8:22 PM EDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 3.8 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1413 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 1102 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 116 m²/s²
- 0-3 km storm-relative helicity
- 216 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 5.8
The text
As transmitted.
767
WUUS53 KAPX 160350
SVRAPX
MIC051-113-143-160445-
/O.NEW.KAPX.SV.W.0009.250516T0350Z-250516T0445Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Gaylord MI
1150 PM EDT Thu May 15 2025
The National Weather Service in Gaylord has issued a
* Severe Thunderstorm Warning for...
Gladwin County in northern Michigan...
Roscommon County in northern Michigan...
Eastern Missaukee County in northern Michigan...
* Until 1245 AM EDT.
* At 1150 PM EDT, severe thunderstorms were located along a line
extending from near Falmouth to near Roscommon Township to near
Clare, moving north at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Severe thunderstorms will be near...
Prudenville, Roscommon Township, and Houghton Lake around 1155 PM
EDT.
Moorestown, Roscommon County Airport, and Skeels around 1205 AM
EDT.
South Higgins Lake and Higgins Lake around 1210 AM EDT.
North Higgins Lake and Nester Township around 1215 AM EDT.
Roscommon around 1220 AM EDT.
Lake St. Helen around 1225 AM EDT.
Twin Lakes Area around 1230 AM EDT.
St. Helen around 1235 AM EDT.
Other locations impacted by these severe thunderstorms include
Stittsville and Merritt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
A Tornado Watch remains in effect until 300 AM EDT for northern
Michigan.
&&
LAT...LON 4416 8461 4416 8491 4429 8520 4451 8513
4451 8438 4416 8437 4416 8417 4383 8416
4381 8460
TIME...MOT...LOC 0350Z 201DEG 33KT 4431 8509 4417 8478 4386 8472
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
FEF1 follow-up statement
067
WWUS53 KAPX 160434
SVSAPX
Severe Weather Statement
National Weather Service Gaylord MI
1234 AM EDT Fri May 16 2025
MIC051-113-143-160444-
/O.CAN.KAPX.SV.W.0009.000000T0000Z-250516T0445Z/
Gladwin MI-Roscommon MI-Missaukee MI-
1234 AM EDT Fri May 16 2025
...THE SEVERE THUNDERSTORM WARNING FOR GLADWIN...ROSCOMMON AND
EASTERN MISSAUKEE COUNTIES IS CANCELLED...
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore, the warning has
been cancelled.
A Tornado Watch remains in effect until 300 AM EDT for northern
Michigan.
&&
LAT...LON 4416 8461 4416 8491 4429 8520 4451 8513
4451 8438 4416 8437 4416 8417 4383 8416
4381 8460
TIME...MOT...LOC 0431Z 201DEG 33KT 4467 8490 4453 8459 4422 8453
$$
FEFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 7:51 PM EDT, 3 hours 59 minutes earlier. Its key messages:
- Thunderstorm chances tonight. Watching potential for a line of severe storms, with primary risks being damaging winds and large hail. A non-zero tornado risk is also present.
- Elevated fire danger Friday.
- More chances for widespread showers and thunder Friday night, lingering into Saturday as a cold front passes through the region.
- Cooler than normal temperatures this weekend.
Area forecast discussion, May 15, 7:51 PM EDT, 3 hours 59 minutes before
Area Forecast Discussion National Weather Service Gaylord MI 751 PM EDT Thu May 15 2025 .KEY MESSAGES... - Thunderstorm chances tonight. Watching potential for a line of severe storms, with primary risks being damaging winds and large hail. A non-zero tornado risk is also present. - Elevated fire danger Friday. - More chances for widespread showers and thunder Friday night, lingering into Saturday as a cold front passes through the region. - Cooler than normal temperatures this weekend. && .SHORT TERM /THROUGH FRIDAY/... Issued at 244 PM EDT Thu May 15 2025 Current Overview / Pattern Synopsis: Current conditions overhead are fair with some diurnal CU bubbling at the moment... Lake Huron shadow blatant on visible satellite, with the most agitated CU generally hovering over Leelanau and Benzie counties as temperatures have topped out in the 70s to lower 80s, with cooler conditions in the 50s and 60s near the immediate Lake Huron shore. Upstream... Deepening surface low pressure over SW MN attm, with attendant warm frontal boundary stretching down the I-90 corridor all the way into northern Ohio. Expecting this front to continue to lift north and eastward, leading to the development of a shower / thunderstorm complex over Wisconsin that will traverse our area early tonight as the warm / occluding front surges through the region. In its wake, the cyclone dry slot will become the dominant feature through the day Friday as enhanced SW flow dominates amid a continuingly pinched pressure gradient. Forecast Details: Rest of today: Likely holding dry for most as temps build into the 70s and 80s. Warmest across NW lower (83-86) due to downsloping SE winds. Still monitoring the Grand Traverse Bay area for any sort of development as hi-res guidance still creates a plume of instability that could touch off a storm in the afternoon hours if lake breeze processes can materialize. With the current wind field in place, any storm that develops could easily produce strong winds and hail, but confidence in this occurring remains very low at this juncture. This evening - Tonight: Thunderstorm complex set to develop across the pond in Wisconsin late this afternoon, initially with a semi- discrete mode. This activity should congeal into a line and march eastward over Lake Michigan. Timing of this storm complex's passage remains less than ideal for us, with waning diurnal instability likely leading to a weakening trend as this feature progresses eastward. That being said, a pool of moisture along / ahead of the front may be able to keep some instability alive across the region. With steepening mid level lapse rates in excess of 8C/km, this in itself should be enough to at least maintain updrafts through much of the CWA, barring the marine layer over Wisconsin does not eviscerate convective processes as this system moves east. In addition, low level jet support should promote the maintenance of this line of storms over much of Lake Michigan and much of northern Michigan. Instability parameters progged at 750-1500 J/KG. With deep shear in place, certainly enough to support a severe threat, with the greatest threat favoring west of I-75, with particular focus on the SW CWA (CAD, MBL, FKS), which matches with the latest SPC outlook putting that particular region in the Enhanced Risk (Level 3/5) category for severe storm potential, while the rest of northern lower is in Slight Risk (2/5) and much of the eastern Yoop holds in Marginal Risk (1/5). Primary threats will be damaging straight-line winds, though with those steeper mid-level lapse rates, certainly a hail threat there too. Tornado threat is low but non-zero... in the event that any embedded mesovortices from supercells over Wisconsin can maintain themselves and embed within the line, certainly could see a brief spin-up with the passage of the line. Flooding is of minimal concern with this line of storms, as most areas will receive 30-45 minutes of rainfall, with a fraction of that timeframe being moderate to heave. Most areas will wind up with less than 0.25" of rain tonight if any rainfall is realized. Friday: Clearing out quite considerably as the cyclonic dry slot moves overhead, though still firmly within the warm sector. Highs spike right back into the 70s and 80s, with NE lower perhaps making a run into the upper 80s via downsloping warming. Pinched pressure gradient will promote excellent mixing with lowered surface dewpoints in the 40s, bringing RHS down into the 20s. With limited rainfall anticipated from tonight's storms, this could lead to elevated fire danger throughout the afternoon Friday. Cold front from the surface low will approach later in the day, perhaps introducing a shower chance across NW lower later in the afternoon, but the bulk of the rain with the cold front will wait until Friday night (see Long Term forecast for more details). && .LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/... Issued at 244 PM EDT Thu May 15 2025 Pattern Forecast: Vertically stacked low pressure is expected to be situated over northeast MN at the start of the period Friday evening. Occluded front attendant to this system progged to cross northern MI Friday evening/night with much cooler/below normal temperatures to follow for the weekend. By early next week, low pressure is expected to be pinwheeling across the nation's midsection with remarkably good long range model agreement keeping the vast majority, if not all, associated precip to the south of the forecast area -- leaving dry conditions and near to below normal temperatures locally. Forecast Details: Aforementioned occluded front is expected to cross west to east across northern Michigan Friday evening/night with occasionally gusty south/southwest winds gradually veering more northwesterly with time during the day Saturday. Bulk of associated additional precip with this system is expected Friday evening/night in the form of showers with some embedded thunderstorms. Some lingering light shower activity likely to percolate through Saturday with falling temperatures and continued occasionally gusty winds giving a rather fall-feel vs. late spring. Conditions expected to trend drier for Sunday into the start of next week with continues with winds gradually turning more northeast/ easterly early next week as low pressure ramps up well to our southwest. As was alluded to above, there's fairly decent model-to- model and run-to-run consistency keeping the vast majority of associated precipitation displaced to our southwest. Could a rogue shower sneak into far southwestern portions of the forecast area as times through the middle of next week? Sure, but the bulk of Monday - Wednesday timeframe looks dry. Cooler temperatures expected to prevail for much of the long term with lots of 50s and low 60s for highs. Some frost/freeze concerns as well, especially Sunday/Monday nights. && .AVIATION /00Z TAFS THROUGH 00Z SATURDAY/... Issued at 743 PM EDT Thu May 15 2025 Watching a couple of things this evening: first is squall line advancing across eastern Wisconsin toward Lake Michigan...likely reaching KMBL around 0200Z...KTVC 0300-0330Z...KPLN 0330Z- 0430Z...and KAPN/KCIU after 0500Z. Gusty winds (likely from the south/southwest) a good bet with this line of storms as they pass through...but should only be a 1-2 hours window for this. Second thing is sneaky area of fog/St over northern Lake Huron getting pushed toward northeast Lower...and with loss of daytime heating/mixing concerned about an LIFR fog/St deck spreading into KAPN after 0100Z through about the time the line of storms is expected to roll through. && .APX WATCHES/WARNINGS/ADVISORIES... MI...None. MARINE...None. && SHORT TERM...HAD LONG TERM...MJG AVIATION...JPB
Hazardous weather outlook, May 15, 2:38 PM EDT, 9 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 238 PM EDT Thu May 15 2025 MIZ016>018-020>036-041-042-086>088-095>099-161845- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 238 PM EDT Thu May 15 2025 This hazardous weather outlook is for Eastern Upper Michigan and Northern Lower Michigan. .DAY ONE...This afternoon and tonight. There is a good chance for thunderstorms this evening through the early overnight. Some storms could be strong to severe, especially across northwest lower Michigan. Severe wind gusts and large hail are the primary severe weather concerns. A few tornadoes are also possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Elevated fire danger conditions Friday afternoon with very warm temperatures, breezy conditions, and low RH values. A few thunderstorms are possible Friday night. Severe weather is not expected. Areas of frost will be possible Sunday and Monday nights, primarily across interior areas of northern Michigan. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight due to the potential for severe thunderstorms. For more information visit http://weather.gov/gaylord. LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-161845- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 238 PM EDT Thu May 15 2025 This hazardous weather outlook is for the northern Michigan nearshore waters of Lake Huron, Lake Michigan and Lake Superior. .DAY ONE...This afternoon and tonight. There is a good chance for thunderstorms tonight. Some storms could be strong to severe, especially over Lake Michigan. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A few thunderstorms are possible Friday night. Severe weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight due to the potential for severe thunderstorms. For more information visit http://weather.gov/gaylord.
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 8:48 PM EDT | Special Marine Warning | APX | 117 min | |
| May 15, 9:29 PM EDT | Severe Thunderstorm Warning | APX | Benzie, Manistee | 76 min |
| May 15, 10:24 PM EDT | Severe Thunderstorm Warning | APX | Wexford | 66 min |
| May 15, 10:35 PM EDT | Special Marine Warning | APX | 55 min | |
| May 15, 11:13 PM EDT | Special Marine Warning | APX | 92 min | |
| May 16, 12:13 AM EDT | Special Marine Warning | APX | 62 min | |
| May 16, 12:55 AM EDT | Special Marine Warning | APX | 95 min | |
| May 16, 1:06 AM EDT | Special Marine Warning | APX | 84 min | |
| May 16, 1:07 AM EDT | Severe Thunderstorm Warning | APX | Cheboygan | 21 min |
| May 16, 1:13 AM EDT | Severe Thunderstorm Warning | APX | Mackinac | 32 min |
| May 16, 1:35 AM EDT | Severe Thunderstorm Warning | APX | Chippewa, Mackinac | 40 min |
| May 16, 7:47 AM EDT | Small Craft Advisory | APX | 48 hr | |
| May 16, 5:12 PM EDT | Special Weather Statement | APX | Oscoda | 48 min |
| May 16, 5:23 PM EDT | Special Weather Statement | APX | Montmorency | 52 min |
| May 16, 6:43 PM EDT | Special Marine Warning | APX | 2 hr | |
| May 16, 6:50 PM EDT | Special Weather Statement | APX | Mackinac | 55 min |
| May 16, 7:33 PM EDT | Special Marine Warning | APX | 87 min | |
| May 16, 7:53 PM EDT | Severe Thunderstorm Warning | APX | Leelanau | 52 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.